Alert archive / Colorado / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Denver/Boulder, CO

May 28, 2024Weld County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at May 28, 2024, 11:37 PM MDT for Weld County, Colorado. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2024, 11:37 PM MDT (05:37 UTC)
Expired
May 29, 2024, 2:00 AM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Weld County, CO

The radar

The Denver radar (KFTG), 75 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 11:58 PM MDTFLOOD2 N Garden City, COCorrects previous flood report from 2 N Garden City. Multiple road closures are ongoing in the downtown Greeley area due to flooding. These include 9th and 10th st between 10th ave and 14th ave, 11th ave from 8th st to 11th st, and 8th ave from 10th st to 12th

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.6 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2324 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

142 
WGUS55 KBOU 290537
FFWBOU
COC123-290800-
/O.NEW.KBOU.FF.W.0003.240529T0537Z-240529T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1137 PM MDT Tue May 28 2024

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Southwestern Weld County in northeastern Colorado...

* Until 200 AM MDT.

* At 1137 PM MDT, the public reported thunderstorms producing heavy 
  rain in Eastern Greeley. Between 0.5 and 2 inches of rain have 
  fallen. Additional rainfall amounts of 0.2 to 0.5 inches are 
  possible in the warned area. Flash flooding is already occurring, 
  and additional rain will fall over the next hour in the same area.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public reported extensive street flooding in eastern
           Greeley. Flooding is also occurring east of Lucerne.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Eastern Greeley, Evans and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding. Be aware of your surroundings and do not drive 
on flooded roads.

&&

LAT...LON 4050 10467 4052 10454 4041 10454 4038 10473
      4043 10473

FLASH FLOOD...OBSERVED

$$

Gimmestad
2 follow-up statements
074 
WGUS75 KBOU 290707
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
107 AM MDT Wed May 29 2024

COC123-290800-
/O.CON.KBOU.FF.W.0003.000000T0000Z-240529T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Weld CO-
107 AM MDT Wed May 29 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM MDT EARLY THIS 
MORNING FOR SOUTHWESTERN WELD COUNTY...

At 107 AM MDT, local law enforcement reported flooding occurring in 
Eastern Greeley. Most of the flooding was occurring in low lying 
areas east of 14th Avenue. Between 1 and 2.5 inches of rain have 
fallen. Flooding impacts will continue, but no additional rainfall 
is expected.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Eastern Greeley, Evans and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding. Be aware of your surroundings and do not drive 
on flooded roads.

&&

LAT...LON 4052 10454 4041 10454 4038 10473 4043 10473
      4050 10467

FLASH FLOOD...OBSERVED

$$

Gimmestad
607 
WGUS75 KBOU 290808
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
208 AM MDT Wed May 29 2024

COC123-290818-
/O.EXP.KBOU.FF.W.0003.000000T0000Z-240529T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Weld CO-
208 AM MDT Wed May 29 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN WELD COUNTY...

Runoff has subsided, but flooding of low lying areas continues in 
eastern Greeley from the earlier rains. There are numerous roads 
flooded or closed. Please continue to heed remaining closures and 
avoid those areas if possible until water recedes Wednesday morning.

&&

LAT...LON 4052 10454 4041 10454 4038 10473 4043 10473
      4050 10467

$$

Gimmestad

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 28, 9:06 PM MDT, 2 hours 31 minutes earlier. Its key messages:

  • Scattered storms mainly over the Front Range and Palmer Divide continue until early evening. Storms may produce small hail and wind gusts up to 45 mph.
  • Higher afternoon thunderstorm potential on Wednesday, when a few severe storms will be possible, mainly for the rural plains.
  • Slightly cooler Thursday behind a cold front, with isolated to scattered afternoon showers/storms each day through at least Saturday.
  • Drier/warmer conditions favored as we near early next week, but details become more murky Sunday onwards.
Area forecast discussion, May 28, 9:06 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
906 PM MDT Tue May 28 2024

.KEY MESSAGES...

- Scattered storms mainly over the Front Range and Palmer Divide
  continue until early evening. Storms may produce small hail and
  wind gusts up to 45 mph.

- Higher afternoon thunderstorm potential on Wednesday, when a few
  severe storms will be possible, mainly for the rural plains.

- Slightly cooler Thursday behind a cold front, with isolated to
  scattered afternoon showers/storms each day through at least
  Saturday.

- Drier/warmer conditions favored as we near early next week, but
  details become more murky Sunday onwards.

&&

.UPDATE...
Issued at 847 PM MDT Tue May 28 2024

Active evening in spots across the plains. Radar shows a mix of
sub-severe to severe storms with the severe warned storms being
across east Adams/Arapahoe counties and Washington County.Plenty
of boundaries to go around as well which have helped initiate new
storms. As far as the forecast goes, thunderstorms have extended
into this evening, later than originally anticipated. Adjusted
precipitation probabilities to reflect the storm activity
across mainly the eastern portion of the plains. Over the next few
hours, storms will weaken and move east. Before they do, there
may be a few pulsy strong storms and a chance for severe on the
plains. We'll have to keep an eye on the less worked over areas
such as the northeast corner where there is instability available.
Hail would be the main threat with up to quarter size possible.

&&

.SHORT TERM /Through Wednesday/...
Issued at 251 PM MDT Tue May 28 2024

Currently, a few showers and storms hover along the southern
foothills and Palmer Divide which can be seen on reflectivity.
Southwest flow aloft remains weak on ACARS soundings. Storms
continue to pulse up and quickly end; this pattern will likely
continue given the marginal amount of instability and shear this
evening. A robust storm or two could produce small hail but
majority of showers and storms should remain non-severe. Models
and soundings indicate large DCAPE values near 1000-1200 J/kg
which could lead to storms producing wind gusts up to 45 mph
through tonight. Low temperatures increase for the lower
elevations sitting a few degrees above normal; normal low
temperatures are expected for the high country. Southwesterly
flow increases aloft as the next shortwave trough arrives to
northeast Colorado early Wednesday morning.

Diurnal thunderstorms and showers are possible once more
Wednesday afternoon across the region. CAMs favor a dryline
initializing slightly east of the I-25 corridor. This set-up
combined with the favorable conditions, bulk shear 30-35kts and
MU CAPE between 700- 1000 J/kg, could lead to a few severe storms
along the eastern plains starting late Wednesday afternoon through
late Wednesday evening.

&&

.LONG TERM /Wednesday night through Tuesday/...
Issued at 251 PM MDT Tue May 28 2024

Thunderstorms will continue to progress eastward across the
plains Wednesday evening and be east of the area by midnight. Then
a cold front will move south across the area towards sunrise
Thursday morning. High temperatures will be cooler Thursday with
readings in to the upper 70s to around 80F over northeast
Colorado. Moisture decreases as well for Thursday behind the
front. In addition to less moisture and instability, soundings
show the airmass will be capped as well. Better moisture and
instability will reside over southeast Colorado where scattered
thunderstorms are expected. The northern extent for showers and
storms Thursday looks to be around or slightly south of I-70.
However, the GFS shows it will be a little warmer than the other
models show, with showers and storms overcoming any capping. Thus,
will keep a slight chance for showers and storms over the
northern parts of the area just in case the GFS is on to
something.

For Friday and the weekend, west to southwest flow aloft will
prevail. Temperatures will slowly climb each day reaching the
upper 80s by Sunday. Better instability and moisture are expected
to be in place Friday for a round of scattered showers and
thunderstorms. Models are hinting at a short wave trough moving
across Colorado on Saturday. Expect an increase in showers and
thunderstorms if this holds true. However, with this system
several days away, timing and track of this wave will likely
change. Models generally agree Sunday will be drier with
subsidence and drying behind the trough.

Upper level ridging begins to build over the Central and Southern
Rockies early next week. This is expected to bring warm and dry
conditions for Monday and Tuesday.

&&

.AVIATION /00Z TAFS through 00Z Thursday/...
Issued at 631 PM MDT Tue May 28 2024

For the next hour or two, there is a chance for a few
showers/storms in the vicinity of the terminals. This may bring
brief variable gusts up to 30 kts with any nearby storms.

Tonight, winds at southerly drainage at 08-14 kts. Confidence in
the winds decreases for Wednesday. This is because of the
uncertainty in how the Denver cyclone sets up toward the
afternoon. Winds may end up more easterly at DEN toward the
afternoon as a result and light northerly at BJC. There is a low
chance for scattered thunderstorm in the afternoon (< 30%). There
will likely be some shower/storm activity around the terminals (at
least DEN). This will bring the usual threat of brief variable
gusts 25-35 kts with convective showers/storms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Mensch
SHORT TERM...AD
LONG TERM...Meier
AVIATION...Mensch
Hazardous weather outlook, May 28, 10:10 AM MDT, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1010 AM MDT Tue May 28 2024

COZ030>051-291615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1010 AM MDT Tue May 28 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms and showers are favored to develop late
afternoon mainly along the southern foothills, Palmer Divide, and
Lincoln county through tonight. These storms may produce small hail,
and wind gusts up to 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Afternoon and evening thunderstorms are expected Wednesday, some
of which may be severe with mostly a hail and wind threat for the
rural plains. There will be a lesser severe threat but continued
isolated to scattered afternoon showers and thunderstorms
Thursday into Friday, with a gradually drier pattern thereafter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, May 28, 10:29 PM MDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1029 PM MDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     Hail             Johnstown               40.33N 104.91W
05/28/2024  M1.75 Inch       Weld               CO   Broadcast Media

&&

BR
Local storm report, May 28, 10:40 PM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1040 PM MDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Hail             1 NE Garden City        40.40N 104.68W
05/28/2024  E1.25 Inch       Weld               CO   Public

&&

BR
Local storm report, May 28, 10:51 PM MDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1051 PM MDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Hail             1 E Milliken            40.32N 104.83W
05/28/2024  M1.00 Inch       Weld               CO   Public

            Report from mPING: Quarter (1.00 in.).

&&

BR
Local storm report, May 28, 10:53 PM MDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1053 PM MDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Hail             1 E Garden City         40.39N 104.67W
05/28/2024  E2.00 Inch       Weld               CO   Public

&&

BR
Local storm report, May 28, 11:08 PM MDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1108 PM MDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Hail             2 W Johnstown           40.33N 104.94W
05/28/2024  E1.50 Inch       Weld               CO   Public

&&

BR
Local storm report, May 28, 11:10 PM MDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1110 PM MDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Hail             2 W Johnstown           40.34N 104.94W
05/28/2024  E1.75 Inch       Weld               CO   Public

&&

BR

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:26 PM MDTAreal Flood AdvisoryBOULarimer3 hr
May 28, 6:42 PM MDTSpecial Weather StatementBOUWeld33 min
May 28, 7:04 PM MDTFlash Flood WarningBOULarimer3 hr
May 28, 7:18 PM MDTSpecial Weather StatementBOUWeld27 min
May 28, 7:20 PM MDTSpecial Weather StatementBOUWashington25 min
May 28, 7:30 PM MDTSpecial Weather StatementBOULarimer30 min
May 28, 7:34 PM MDTSpecial Weather StatementBOUAdams26 min
May 28, 7:46 PM MDTSevere Thunderstorm WarningBOUAdams, Washington29 min
May 28, 7:51 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe24 min
May 28, 8:11 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington49 min
May 28, 8:15 PM MDTSevere Thunderstorm WarningBOUArapahoe30 min
May 28, 8:24 PM MDTSpecial Weather StatementBOUWeld51 min
May 28, 9:05 PM MDTSpecial Weather StatementBOULogan25 min
May 28, 9:21 PM MDTSevere Thunderstorm WarningBOUWeld39 min
May 28, 9:53 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld37 min
May 28, 10:29 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld46 min
May 28, 10:43 PM MDTAreal Flood AdvisoryBOUWeld77 min
May 28, 11:00 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer, Weld20 min
May 29, 2:08 AM MDTAreal Flood AdvisoryBOUWeld4 hr
May 29, 6:05 AM MDTAreal Flood AdvisoryBOUWeld115 min
May 29, 1:51 PM MDTSpecial Weather StatementBOUArapahoe, Morgan39 min
May 29, 2:10 PM MDTTornado Warning Tornado observedBOUAdams50 min
May 29, 4:49 PM MDTSpecial Weather StatementBOUWashington41 min
May 29, 5:01 PM MDTSevere Thunderstorm WarningBOUWashington44 min
May 29, 5:05 PM MDTSevere Thunderstorm WarningBOULincoln, Washington40 min
May 29, 5:46 PM MDTSevere Thunderstorm WarningBOULincoln, Washington44 min

Nearby

Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.